Cutaneous Vasculitis Update: Small Vessel Neutrophilic Vasculitis Syndromes
Divisions of Dermatology and Dermatopathology, Albany Medical College, Albany, NY 12208, USA. American Journal of Dermatopathology
(Impact Factor: 1.39).
01/2007; 28(6):486-506. DOI: 10.1097/01.dad.0000246646.45651.a2
A broad and diverse spectrum of vasculitic syndromes exists. These syndromes affect the skin with varying levels of associated systemic manifestations, running the gamut from a self-limited, localized, cutaneous phenomenon to rapidly progressive, multiorgan disease. The majority of cases of cutaneous vasculitis will show a neutrophilic small vessel vasculitis that can be either a primary (idiopathic) disorder (eg, cutaneous leukocytoclastic angiitis) or a secondary disorder that is associated with drugs, infection (eg, streptococcal infection, viral hepatitis), or underlying disease (eg, connective tissue disease, malignancy). Biopsy is the gold standard for the diagnosis of cutaneous vasculitis and also necessary for the detection of cutaneous vascular immune complexes by direct immunofluorescence. Based on the type of vessel disrupted by inflammation (small and/or muscular), the distribution of vasculitis in the dermis and subcutis, and predominate inflammatory cell-type mediating vessel wall damage, a list of relevant differential diagnoses can be generated. This histologic information coupled with extravascular findings such as tissue eosinophilia, tissue neutrophilia, and/or granulomas, plus pathophysiologic markers such as direct immunofluorescent examination for immune complexes and serologic evaluation for antineutrophil cytoplasmic antibodies allows for more accurate diagnosis of specific vasculitic entities. Herein, we review both primary and secondary vasculitic syndromes that affect the skin and show a small vessel neutrophilic mediated vasculitis.
Available from: downloads.hindawi.com
- "There is no single lesion specifically associated with the disease. Cutaneous lesions are found in 50% of patients  but may be the presenting symptoms in up to 10% of cases. It is therefore of utmost importance to consider GPA in the differential diagnosis of small vessel cutaneous vasculitis so that the disease can be identified early in the clinical course and treated appropriately to prevent morbidity associated with complications arising from generalized disease . "
[Show abstract] [Hide abstract]
ABSTRACT: . Granulomatosis with polyangiitis (GPA) is an ANCA associated small vessel vasculitis characterized by necrotizing granulomatous inflammation involving the upper and the lower respiratory tract and the kidneys. The disease has a broad clinical spectrum that ranges from limited/localized involvement of a single organ system to a generalized systemic vasculitis that affects several organs with evidence of end organ damage. Atypical forms of the disease have been recognized with or without respiratory tract involvement with a long protracted course before manifesting as generalized disease.
. We describe a 57-year-old woman who presented with recurrent fever and cutaneous ulcers on her legs who was diagnosed to have granulomatosis with polyangiitis (GPA) after an extensive evaluation which excluded infectious, other vasculitides, connective tissue disease and malignant etiologies.
. In the absence of typical manifestations, granulomatosis with polyangiitis (GPA) is indeed a diagnostic challenge to the physician. Atypical manifestations like unexplained recurrent fever and cutaneous ulcers nevertheless call for keeping a low threshold for the diagnosis of GPA as the disease can initially present in localized form before heralding into a generalized disease.
Available from: Erika Darrah
- "While neutrophils are present in high numbers at the sites of autoimmune damage and are thought to play active role in disease pathogenesis, their mechanistic role in autoimmunity remains unclear. Neutrophils and leukocytoclasia (i.e., neutrophil debris) are the dominant infiltrate in vasculitis affecting small vessels in systemic autoimmune diseases (Carlson and Chen, 2006), and neutrophils are the second most abundant infiltrating cell type in dermatomyositis (DM) skin lesions (Caproni et al., 2004). In SLE, increased levels of apoptotic (Courtney et al., 1999), activated (Molad et al., 1994), and immature neutrophils (Bennett et al., 2003) are found circulating in the blood of patients, and the percentage of apoptotic and activated neutrophils positively correlates with disease activity (Courtney et al., 1999). "
[Show abstract] [Hide abstract]
ABSTRACT: For almost 20 years, apoptosis and secondary necrosis have been considered the major source of autoantigens and endogenous adjuvants in the pathogenic model of systemic autoimmune diseases. This focus is justified in part because initial evidence in systemic lupus erythematosus (SLE) guided investigators toward the study of apoptosis, but also because other forms of cell death were unknown. To date, it is known that many other forms of cell death occur, and that they vary in their capacity to stimulate as well as inhibit the immune system. Among these, NETosis (an antimicrobial form of death in neutrophils in which nuclear material is extruded from the cell forming extracellular traps), is gaining major interest as a process that may trigger some of the immune features found in SLE, granulomatosis with polyangiitis (formerly Wegener's granulomatosis) and Felty's syndrome. Although there have been volumes of very compelling studies published on the role of cell death in autoimmunity, no unifying theory has been adopted nor have any successful therapeutics been developed based on this important pathway. The recent inclusion of NETosis into the pathogenic model of autoimmune diseases certainly adds novel insights into this paradigm, but also reveals a previously unappreciated level of complexity and raises many new questions. This review discusses the role of cell death in systemic autoimmune diseases with a focus on apoptosis and NETosis, highlights the current short comings in our understanding of the vast complexity of cell death, and considers the potential shift in the cell death paradigm in autoimmunity. Understanding this complexity is critical in order to develop tools to clearly define the death pathways that are active in systemic autoimmune diseases, identify drivers of disease propagation, and develop novel therapeutics.
Available from: Aristotle Bamias
- "Cutaneous vasculitis manifests as palpable purpura of the lower extremities. It can be associated with drugs (propylthiouracil, hydralazine, hydrochlorothiazide and levothyroxine sodium colony-stimulating factors, interleukin-2, allopurinol, cefaclor, minocycline, D-pencillamine, phenytoin, isotretinoin and methotrexate) or it can be a component of other disease such as infections, (subacute bacterial endocarditis, Epstein-Bar virus, HIV, chronic active hepatitis, etc.), connective tissue diseases, ulcerative colitis, congenital deficiencies of various complement components, retroperitoneal fibrosis and malignancies (hematopoietic neoplasias and solid tumors) . Paraneoplastic [lymphoproliferative-, myeloproliferative- (more frequently) or carcinoma-induced] vasculitis represents less than 5% of all cases of cutaneous leukocytoclastic angiitis and improves with treatment of the tumor. "
[Show abstract] [Hide abstract]
ABSTRACT: We report on a 63-year-old woman, previously in good health, who had undergone nephrectomy for clear cell renal cell carcinoma in 2002. Because of systemic relapse with multiple lung metastases in 2006, the patient was treated with sunitinib 50 mg daily on a 4-weeks on-/2-weeks off-schedule. After 3 years of treatment, she developed a purpuric rash on her feet and trunk. Biopsy revealed leukocytoclastic vasculitis. No other organ involvement was diagnosed. She was started on oral prednisone 30 mg daily with rapid resolution of the vasculitic skin lesions. Sunitinib was temporally discontinued and reintroduced at the same dose level. Reappearance of a less serious vasculitis after 2 cycles of re-treatment was resolved in the weeks off-treatment and by reducing the dose of sunitinib along with 5 mg of prednisone daily. One year after the diagnosis, the patient is still on this therapy. Oncology providers should be aware of this rare but potentially serious, possible adverse effect of sunitinib.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.